Alert archive / North Dakota / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 9, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at May 23, 2006, 8:02 PM CDT for Morton County, North Dakota. It was in force for 58 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 23, 2006, 8:02 PM CDT (01:02 UTC)
- Expired
- May 23, 2006, 9:00 PM CDT
- In force
- 58 min
- Issued by
- NWS Bismarck, ND
- Area
- Counties, with a storm outline in the text
County Morton County, ND
The radar
The Bismarck radar (KBIS), 35 km from the middle of the area, began a volume at 01:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 23, 8:30 PM CDT | TSTM WND GST 60 | 2 S St. Anthony, ND | PEA SIZE HAIL AND 1.10 INCH RAINFALL |
| May 23, 8:44 PM CDT | HAIL 0.5 | 2 S St. Anthony, ND | |
| May 23, 8:55 PM CDT | TSTM WND GST 60 | 2 S St. Anthony, ND | PEA SIZE HAIL AND 1.10 INCH RAINFALL |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 28 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 1.0 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 163 J/kg
- Mixed-layer CIN
- -18 J/kg
- Mixed-layer LCL
- 2483 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 64 m²/s²
- 0-3 km storm-relative helicity
- 34 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KBIS 240103 SVRBIS NDC059-240200- /O.NEW.KBIS.SV.W.0009.060524T0102Z-060524T0200Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BISMARCK ND 802 PM CDT TUE MAY 23 2006 THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN MORTON COUNTY IN SOUTH CENTRAL NORTH DAKOTA... * UNTIL 900 PM CDT * AT 802 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 10 MILES SOUTH OF ST. ANTHONY... OR ABOUT 24 MILES SOUTH OF BISMARCK...AND MOVING NORTHWEST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... ST. ANTHONY AROUND 815 PM CDT... WIND DAMAGE WITH THIS STORM WILL OCCUR WELL AHEAD OF ANY RAIN OR LIGHTNING. DO NOT WAIT FOR THE SOUND OF THUNDER BEFORE TAKING COVER. SEEK SHELTER IMMEDIATELY INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS. LAT...LON 4639 10104 4647 10080 4668 10085 4660 10125 $$ CJS/RSL
2 follow-up statements
000 WWUS53 KBIS 240128 SVSBIS SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 827 PM CDT TUE MAY 23 2006 NDC059-240200- /O.CON.KBIS.SV.W.0009.000000T0000Z-060524T0200Z/ MORTON ND- 827 PM CDT TUE MAY 23 2006 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT FOR SOUTHEASTERN MORTON COUNTY... AT 827 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR ST. ANTHONY...OR ABOUT 16 MILES SOUTHWEST OF BISMARCK...MOVING NORTH AT 20 MPH. AT 810 PM CDT...A WIND GUST OF 44 MPH WAS REPORTED AT ST. ANTHONY. THE SEVERE THUNDERSTORM WILL OTHERWISE AFFECT RURAL AREAS OF SOUTHEASTERN MORTON COUNTY ALONG HIGHWAY 6. LAT...LON 4639 10104 4644 10062 4666 10076 4668 10103 $$ CJS/RSL
000 WWUS53 KBIS 240201 SVSBIS SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 901 PM CDT TUE MAY 23 2006 NDC059-240211- /O.EXP.KBIS.SV.W.0009.000000T0000Z-060524T0200Z/ MORTON ND- 901 PM CDT TUE MAY 23 2006 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MORTON COUNTY EXPIRED AT 900 PM CDT... THE SEVERE THUNDERSTORM HAS WEAKENED AND NO LONGER POSES A SIGNIFICANT THREAT. LAT...LON 4639 10104 4644 10062 4666 10076 4668 10103 $$ CJS/RSL
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 2:58 PM CDT, 5 hours 4 minutes earlier.
Area forecast discussion, May 23, 2:58 PM CDT, 5 hours 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 258 PM CDT TUE MAY 23 2006 .SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT... MAIN CONCERN IS POTENTIAL FOR SEVERE CONVECTION THIS EVENING. GUSTY WINDS FOR TOMORROW ALSO A FORECAST CONCERN. MODELS FAIRLY SIMILAR AND HAVE USED A BLEND OF NAM/GFS. CONDITIONS IN PLACE ACROSS CWA FOR CONVECTION...POSSIBLY SEVERE. LOW LEVEL MOISTURE...STEEP LAPSE RATES AND LIFT FROM THE UPPER LEVEL LOW. ETA12 SOUNDINGS FROM 12Z RUN SHOWED UP TO 3000 JOULES OF CAPE. HOWEVER...AS IS OFTEN THE CASE...THERE IS A CAP IN PLACE. SO QUESTION IS WHERE AND WHEN WILL CONVECTION BREAK OUT. THOUGHT IS THAT CONVECTION WILL DEVELOP IN THE SOUTHWEST AND WEST...NEARER SURFACE BOUNDARY AND UPPER LEVEL LOW. THIS CONSISTENT WITH MODEL INDICATIONS. THIS ALSO LOOKS LIKE BEST CHANCE FOR SEVERE CONVECTION. CONVECTIVE ACTIVITY SHOULD SPREAD EASTWARD ACROSS THE CWA...HOWEVER POTENTIAL FOR SEVERE WILL DIMINISH WITH TIME. EXPECT CONVECTION TO EXIT THE AREA DURING THE DAY ON WEDNESDAY. LOOKS LIKE GUSTY NORTHWEST WINDS WILL DEVELOP WEDNESDAY BEHIND THE CONVECTION. COULD WELL REACH INTO WIND ADVISORY CATEGORY...BUT WILL JUST COVER WITH WORDING FOR NOW AND KEEP THE FOCUS OF THE FORECAST ON THE POTENTIAL FOR SEVERE CONVECTION. REMOVED CHANCE OF THUNDERSTORMS FOR THURSDAY...BUT KEPT A CHANCE IN FOR THURSDAY NIGHT THROUGH FRIDAY NIGHT. COOLEST DAY WILL LIKELY BE WEDNESDAY...BUT TEMPERATURES WILL WARM BACK ABOVE NORMAL FOR THURSDAY AND FRIDAY. .LONG TERM...SATURDAY THROUGH TUESDAY... SOUTHWEST FLOW ALOFT THROUGH THE EXTENDED PERIOD OVER THE NORTHERN PLAINS. EMBEDDED SHORT WAVES WILL MOVE ALONG THE FLOW THROUGH THE PERIOD...BUT WILL BE DIFFICULT TO PINPOINT TIMING AND EXACT PLACEMENT. THUS HAVE MADE ONLY VERY MINOR TWEAKS TO THE INHERITED EXTENDED FORECAST...KEEPING TEMPERATURES PRETTY MUCH THE SAME AROUND SEASONAL...AND ALSO KEEPING IN SLIGHT CHANCE POPS EACH DAY. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && JF/NH
Hazardous weather outlook, May 23, 5:23 AM CDT, 14 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 523 AM CDT TUE MAY 23 2006 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-241030- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- 523 AM CDT TUE MAY 23 2006 /423 AM MDT TUE MAY 23 2006/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE EXPECTED TODAY AND TONIGHT. SOME STORMS MAY BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS...ESPECIALLY THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT. JV
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 4:20 AM CDT | Wind Advisory | BIS | Adams, Billings, Bowman, Burleigh, Dunn, Emmons and 10 more | 16 hr |
| May 24, 4:48 PM CDT | Flash Flood Warning | BIS | Wells | 117 min |
| May 24, 6:35 PM CDT | Flash Flood Warning | BIS | Wells | 55 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.